With an estimated annual incidence rate of 13.9 to 24 per 100,000 inhabitants, drug-induced liver injury (DILI) the leading cause of acute liver failure in the US. It is also a unique concern in people living with HIV.
Recognising the importance of comorbid HIV and DILI, researchers from Sacco University Hospital in Milano, Italy, have published a comprehensive review of the topic.
In the report, the author noted that drugs that are metabolized more than 50% in the liver often cause DILI. Pharmacists should make note of 4 phenotypes associated with liver damage:
Fat deposition within hepatocytes can cause drug-induced steatosis (DIS), and is usually reversible.
Drug induced steatohepatitis (DISH) is characterised by inflammation of the liver with fat deposition in hepatocytes.
Non-alcoholic fatty liver disease (NAFLD) and non-alcoholic steatohepatitis (NASH) are not drug-induced and have different pathophysiologies and prognoses than DIS or DISH.
Drugs causing DISH can be categorized into 3 groups:
Drugs that cause metabolic changes and precipitate latent NAFLD/NASH (tamoxifen, glucocorticoids, valproic acid).
Drugs that cause steatosis independently (amiodarone).
Drugs that cause steatosis sporadically (carbamazepine).
Accumulation of very small lipid molecules in hepatocytes can cause a more serious micro-vesicular steatosis. This form of steatosis is caused by valproic acid, tetracycline, aspirin, amiodarone, tamoxifen, ibuprofen, and vitamin A and is often non-reversible and fatal. It is also caused by glucocorticoids, methotrexate, oestrogens, chemotherapeutic agents (5-fluorouracil, irinotecan, and cisplatin), ibuprofen, indomethacin, and mefloquine.
HIV positive patients may inherently have multiple risk factors for steatosis/hepato-steatosis. Examining differential diagnoses associated with drug-induced steatosis can prevent severe liver injury and fibrosis. For example, prolonged use of anti-retroviral therapy (ART), metabolic changes, and chronic inflammation can contribute to ART-induced steatosis.
The prevalence of NAFLD is also high in HIV-positive patients due to obesity, insulin resistance, and hypertriglyceridemia. Patients may be misdiagnosed with primary NAFLD instead of DIS/DISH. The treatment team must evaluate all treatments received, duration of therapy with hepatotoxic drugs, and presence of metabolic syndrome to diagnose DIS/DASH accurately. If risk factors for NAFLD are absent, then steatosis/hepato-steatosis can be attributed to the drug.
In cases of acute liver steatosis, the offending drug must be discontinued immediately. In patients with NAFDL/NASH, guidelines recommend a lipid neutral regimen with integrase inhibitors (raltegravir or dolutegravir). If significant weight gain is observed, other lipid-neutral treatments (rilpivirine or unboosted atazanavir) can be considered.
Patients must be counselled about the risk of acute or chronic liver steatosis associated with all prescription and over the counter medications. If treatment with a steatosis-inducing agent is required, other risk factors for developing liver steatosis must be minimized. Pharmacists should counsel patients to reduce carbohydrate intake, exercise regularly, reduce alcohol intake, and avoid other hepatotoxic drugs.
Pharmacists who see many people with HIV in their practices will find this review article helpful and informative.
Drug-induced liver injury (DILI) due to the use of prescription and non-prescription medication by HIV-positive and HIV-negative patients is one of the main causes of acute liver failure and transplantation in Western countries and, although rare, has to be considered a serious problem because of its unforeseeable nature and possibly fatal course. Drug-induced steatosis (DIS) and steatohepatitis (DISH) are infrequent but well-documented types of DILI. Although a number of commonly used drugs are associated with steatosis, it is not always easy to identify them as causative agents because of the weak temporal relationship between the administration of the drug and the clinical event, the lack of a confirmatory re-challenge, and the high prevalence of non-alcoholic fatty liver disease (NAFLD) in the general population, which often makes it difficult to make a differential diagnosis of DIS and DISH. The scenario is even more complex in HIV-positive patients not only because of the underlying disease, but also because the various anti-retroviral regimens have different effects on liver steatosis. Given the high prevalence of liver steatosis in HIV-positive patients and the increasing use of drugs associated with a potential steatotic risk, the identification of clinical signs suggesting liver damage should help to avoid the possible misdiagnosis of "primary" NAFLD in a patient with DIS or DISH. This review will therefore initially concentrate on the current diagnostic criteria for DIS/DISH and their differential diagnosis from NAFLD. Subsequently, it will consider the different clinical manifestations of iatrogenic liver steatosis in detail, with specific reference to HIV-positive patients. Finally, the last part of the review will be dedicated to the possible effects of liver steatosis on the bioavailability of antiretroviral and other drugs.
Christina Gervasoni, Daria Cattaneo, Carlo Filice, Massimo Galli